Iowa, 2025

Hail in Iowa, June 28, 2025

June 28, 2025 · NWS FSD · 1 event in 1 county or zone

Thunderstorms developed along a nearly stationary pre-frontal boundary during the early evening across south central South Dakota. As cold pool development forced storms eastward off the initiating boundary into an environment with appreciable DCAPE and deep-layer shear of 40 to 50 knots, thunderstorms organized into a small bowing segment which plowed east and southeast with up to nearly 90 mph…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms developed along a nearly stationary pre-frontal boundary during the early evening across south central South Dakota. As cold pool development forced storms eastward off the initiating boundary into an environment with appreciable DCAPE and deep-layer shear of 40 to 50 knots, thunderstorms organized into a small bowing segment which plowed east and southeast with up to nearly 90 mph winds. After several hours, storms moved into a less favorable environment with both lesser shear and instability toward the James River Valley and weakened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 11:22 PM CST, 1 hour 15 minutes earlier. Its key messages:

  • Strong to severe storms are possible this evening west of I-29, with initial development across south central South Dakota. Large hail to 2 inches and wind gusts to 70+ mph are the main threats. An isolated tornado cannot be ruled out.
  • Additional strong to severe storms are possible Saturday and Sunday during the afternoon/evening hours. Though each day's storm threat will be determined by the previous day's storms. Continue to monitor the forecast if you have outdoor or travel plans.
  • Warming temperatures and increasing humidity this weekend bring a risk of heat indices near 100F in some areas Saturday afternoon. Otherwise seasonably warm temperatures prevail much of next week.
Area forecast discussion, Jun 27, 11:22 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1222 AM CDT Sat Jun 28 2025

.KEY MESSAGES...

- Strong to severe storms are possible this evening west of
  I-29, with initial development across south central South
  Dakota. Large hail to 2 inches and wind gusts to 70+ mph are
  the main threats. An isolated tornado cannot be ruled out.

- Additional strong to severe storms are possible Saturday and
  Sunday during the afternoon/evening hours. Though each day's
  storm threat will be determined by the previous day's storms.
  Continue to monitor the forecast if you have outdoor or
  travel plans.

- Warming temperatures and increasing humidity this weekend
  bring a risk of heat indices near 100F in some areas Saturday
  afternoon. Otherwise seasonably warm temperatures prevail much
  of next week.

&&

.DISCUSSION...
Issued at 251 PM CDT Fri Jun 27 2025

Quiet conditions persist through the first half of the afternoon
hours today. However, things will change over the next few hours as
thunderstorms develop along a boundary across south central South
Dakota. These storms may be capable of large hail up to about 2
inches in diameter as the storm mode will be discrete during initial
development. Storms look to quickly grow upscale into a mesoscale
convective system (MCS) as they push eastwards which will transition
the threat from large hail to damaging winds. Given steep low level
lapse rates, and very high DCAPE values exceeding 1,500 J/kg,
damaging winds to 70+ mph will then be the main threat. This
damaging wind threat looks to be the main hazard for the forecast
area though the large hail threat will coincide with it if a
discrete storm can develop ahead of the line. At the same time,
there could be an isolated tornado as well with 0-3 km shear vectors
with magnitudes of about 25 knots oriented perpendicularly off the
MCS. Once the storms push into and east of the Missouri River
Valley, they should weaken with eastward extent as capping will
strengthen via nocturnal stabilization. The low level jet will also
be strengthening during this period of time as well. That said, this
cap will not be moist and lifting will above the cap results in
little to no instability. Thus, think that if any showers or storms
persist through tonight, they will not be severe. Overnight low
temperatures will fall to the 60s.

Severe weather chances continue through Saturday though there
remains uncertainty in this potential. The general consensus for
severe storms amongst the 12z guidance is for storms to develop
along the warm front but the location of this front is driving the
uncertainty. The front looks to end up just northeast of the area.
However, this can still change depending on how tonight's storms
shake out. With mean flow paralleling the boundary, storms look to
quickly grow upscale into a line. At the same time, a stout elevated
mixed layer (EML) will be in place with mid level lapse rates
approaching 9C/km. This will present large capping across the
forecast area and could inhibit convection to a large degree. The
main question will be if diurnal heating will be strong enough to
mix out the cap. While high temperatures will reach into the upper
80s and 90s across the area, questions still remain if highs will
warm a bit more to potentially the mid to upper 90s or even low
100s. However, both the REFS and HREF show a near 0% chance for
highs to exceed 100F. IF storms are able to develop, they would
likely be in a line spanning back from the previously mentioned
boundary down the dry line. Large hail will be possible with initial
updrafts but quick upscale growth will quickly transition the main
hazard from large hail to damaging winds. To account for this
potential, did keep broad chance PoPs across the area.

The other aspect to Saturday is that it is going to be hot and
humid. With highs warming to the upper 80s and 90s while dew points
moisten to the 60s and 70s, heat indices will be up into the 90s to
nearing 100F. Did think about issuing heat headlines but given how
borderline the environment is, decided to hold off on issuing
headlines at this time. Will continue to monitor this potential. Low
temperatures will fall to the mid to upper 60s overnight.

Severe threat looks to continue into Sunday though this looks be a
more isolated threat. This potential will be contingent on how fast
the boundary is able to push out of the area. Per the GFS, Canadian,
and Euro ensembles, the front looks to be pushing just southeast of
the area during the early to mid afternoon hours. This looks to keep
convection just out of the area. This is supported by the NBM as it
shows the highest probabilities for exceeding a tenth of an inch of
rain off to the southeast. Will still monitor the potential for
convection to develop earlier than currently anticipated though.
Outside of rain and storm chances, Sunday will be a cooler day with
highs only warming to the 80s with northerly winds keeping a light
breeze in place. Lows will fall to the 60s overnight.

Next week looks to begin on the dry side as the shortwave
responsible for the end of week and weekends storms will push east
of the region. This will keep high temperatures near to just above
normal for this time of year in the 80s to low 90s.

Upper level ridging over the southern CONUS could result in ridge
riding shortwaves that may bring storm chances back to the Northern
Plains. However, too far out to say for sure about any details just
yet. Will continue to monitor this potential. Aside from rain
chances, highs will remain in the

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1213 AM CDT Sat Jun 28 2025

Scattered convection continues to move through eastern South
Dakota early this morning. Within thunderstorms, drops to
MVFR/IFR visibility is possible, with CIGs near 3k ft AGL.

Into mid-morning, the greatest convection risks will continue
near or north of Highway 14, with skies clearing further south.

A frontal boundary sets up over eastern South Dakota, with
isolated to scattered convection forming along this boundary
after 4-5pm. Highly uncertain on the eventual track of this
convection into the evening, so will continue to remain with
PROB30 groups at all TAF locations.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...Dux
Hazardous weather outlook, Jun 27, 5:37 PM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
637 PM CDT Fri Jun 27 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-282345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
637 PM CDT Fri Jun 27 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Showers and thunderstorms return to the region this evening through
tonight. Some storms may be strong to severe, especially in areas
west of Interstate 29. Main threats are large hail to 2 inches with
initial storms, transitioning to wind gusts up to 70 mph as storms
evolve into a line. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional periods of showers and thunderstorms are expected into
the weekend. Some storms may become severe Saturday afternoon and
evening and again Sunday. Details remain uncertain for Saturday and
Sunday. Stay weather aware, especially if you have outdoor plans.

Heat and humidity briefly returning to the area Saturday may push
heat indices into the 95 to 105 degree range during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 10:00 PM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1100 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     Tstm Wnd Gst     4 N Olivet              43.30N 97.68W
06/27/2025  M83 MPH          Hutchinson         SD   Public

            Roof-mounted weather station measured an
            83.1 mph wind gust.

&&

ak
Local storm report, Jun 27, 10:11 PM CST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1111 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Tstm Wnd Gst     3 S Scotland            43.10N 97.72W
06/27/2025  M51 MPH          Bon Homme          SD   Public

            Via personal weather station.

&&

ak
Local storm report, Jun 27, 10:13 PM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1113 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Tstm Wnd Gst     2 WNW Scotland          43.16N 97.76W
06/27/2025  M54 MPH          Bon Homme          SD   Public

            Via personal weather station.

&&

ak
Local storm report, Jun 27, 10:41 PM CST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1141 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     Tstm Wnd Gst     4 WSW Yankton           42.86N 97.46W
06/27/2025  M64 MPH          Yankton            SD   Public

            Via personal weather station.

&&

ak
Local storm report, Jun 27, 10:50 PM CST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1150 PM CDT Fri Jun 27 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     Hail             Yankton                 42.89N 97.39W
06/27/2025  M0.75 Inch       Yankton            SD   Public

&&
Local storm report, Jun 27, 11:48 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1248 AM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 AM     Hail             4 SW Utica              42.94N 97.55W
06/28/2025  M1.00 Inch       Yankton            SD   Trained Spotter

            Pea to quarter size hail lasted 15 minutes.
            Time estimated from radar.

&&

JH

The radar

The Sioux Falls radar (KFSD), 120 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
June 28, 12:37 AM CST to 12:40 AM CST
Where
Woodbury County, 0.69 mi N of Leeds
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.540, -96.370

Observed hail was pea to nickel size, although most hailstones were the size of dimes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278623.